Florida, 2020

Tornado and Damaging Winds in Florida, April 23, 2020

April 23, 2020 · NWS MOB · 4 events in 2 counties and zones

A strong spring storm system moved across southern states. High values of wind shear and instability combined to generate numerous severe thunderstorms that produced tornadoes and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A strong spring storm system moved across southern states. High values of wind shear and instability combined to generate numerous severe thunderstorms that produced tornadoes and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 23, 6:11 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 23, 6:11 AM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
711 AM CDT Thu Apr 23 2020

.NEAR TERM UPDATE /Now Through Friday/...Ongoing severe event in
southeastern Mississippi and southwest Alabama with several Severe
Thunderstorm and Tornado Warnings currently in effect. Possible
tornadic storms are closer to the coast in the much more unstable
airmass, generally extending from Stone county Mississippi eastward
through northern Mobile and Baldwin counties. The tornado threat
will remain fairly high in those areas and points eastward over
the next couple of hours. This ongoing weather is the first of the
two rounds of thunderstorms we were expecting today. For this first
round of convection, strong deep-layer lift continues to advance
into interior southeast Mississippi and interior southwest Alabama.
This strong lift shifts southeastward to across south central
Alabama and the western Florida panhandle through early this
afternoon, before moving east of the area. With the instability
and shear values present in the warm sector, which are considerable,
we expect continued severe and occasionally tornadic storms with
this first round through around noon today.

The second round of convection may develop this afternoon west of I-
65, possibly along a prefrontal trof, which then progresses eastward
across the remainder of the area through the late afternoon and
early evening hours followed by the passage of the cold front. These
storms will have greater potential to remain more discrete and be
capable of producing all modes of severe weather, including damaging
winds, large hail, and tornadoes. With the 850 mb flow becoming
westerly and diminishing thereafter, a potential for severe storm
development will be present, but appears to decrease as we head
later into the evening hours.

Although it appears that the line of storms producing the most
widespread heavy rainfall will progressively move east across the
area this morning, there will be some localized heavy rainfall and
we will have to monitor for possible flash flooding. This potential
has been changing very quickly and we are still analyzing the
situations, but it is possible that we may issue a Flash Flood
Watch for portions of our area a little later on this morning, so
stay tuned. /12

&&

.AVIATION...
23/12Z issuance...A line of strong to severe storms pushes through
the area from west to east this morning, bringing brief periods
of strong, erratic wind gusts and locally lower cigs/vis due to
heavy rain. Ceilings primarily in the IFR range. After the morning
area of convection moves east by midday, scattered showers and
storms possibly redevelop during the afternoon hours, some of
which could again become severe. Outside of convection, southeast
winds veer to southerly and then southwesterly through the period,
increasing to around 15 knots (locally stronger along the coast)
with gusts as high as 30 knots by afternoon hours. This evening
conditions improve with ceilings rising to high end MVFR and VFR.
/12

&&

.PREV DISCUSSION... /issued 321 AM CDT Thu Apr 23 2020/

NEAR TERM UPDATE /Today and Tonight/...A well defined positively
tilted shortwave trof advances across the south central states
takes on a more meridional orientation while advancing across the
lower/mid Mississippi river valley this afternoon then weakens and
ejects off to the east through tonight. An associated surface low
advancing eastward out of Oklahoma into Arkansas during the early
predawn hours today, while a warm front forms which extends from
the surface low to the Gulf coast in the vicinity of the Florida
panhandle. As the surface low continues eastward to the
Mississippi River area of western Tennessee by around midday today
the associated warm front lifts inland and well north of our
area. Meanwhile a surface ridge of high pressure retreats eastward
into the western Atlantic. Our entire forecast area becomes
entrenched in the warm sector of the storm system as the warm
front lifts to the north and a cold front begins moving into
Mississippi by early afternoon. This cold front will then continue
eastward across the forecast area through this evening. Once
within the warm sector, SBCAPES increase to 1000-1500 J/kg by
early to mid morning today, and may increase to 1500-2000+ J/kg as
convection moves east into our area. A southerly 45-50 knot 850
mb jet becomes southwest by 12Z today then becomes westerly and
gradually diminishes this afternoon, and will provide for 0-1 km
Helicity values of at least 200-300 m2/s2 through the morning
hours over much of the area, then shifts to along and east of I-65
in the early afternoon before dropping off.

There are two rounds of convection expected with this event, with
the first round having much better agreement on the associated deep-
layer forcing while the second is conditional upon sufficient
forcing being present and destabilization in the wake of the first
round. The Storm Prediction Center has maintained an Enhanced Risk
of severe storms for our entire forecast area today.

For the first round of convection, strong deep-layer lift
advances into interior southeast Mississippi and interior southwest
Alabama during the early predawn hours today and then continue
through Thursday morning. The strong lift then shifts southeastward
to across south central Alabama and the western Florida panhandle
through early this afternoon, before continuing east of the area.
With the instability and shear values present in the warm sector,
this will likely manifest as a line of convection with some discrete
convection ahead of the line. Convection is likely to be elevated
during the predawn hours to the north of the warm front, though
could become more surface-based along the coast and over portions of
extreme southwest Alabama and southeast Mississippi where the warm
front has lifted farther inland after around 4 am this morning. The
primary threat looks to be damaging winds, although large hail and
tornadoes are also possible. This line of storms will then likely
move on off to the east-southeast across the remainder of our area
between around 7 am and noon today. As this occurs the primary
threat along the line will continue to be damaging winds, although
large hail and tornadoes will continue to be possible.

The second round of convection may develop this afternoon west of I-
65, possibly along a prefrontal trof, which then progresses eastward
across the remainder of the area through the late afternoon and
early evening hours followed by the passage of the cold front. These
storms will have greater potential to remain more discrete and be
capable of producing all modes of severe weather, including damaging
winds, large hail, and tornadoes. With the 850 mb flow becoming
westerly and diminishing thereafter, a potential for severe storm
development will be present, but appears to decrease as we head
later into the evening hours.

Although it appears that the line of storms producing the most
widespread heavy rainfall will progressively move east across the
area this morning, there will be some localized heavy rainfall and
we will have to monitor for possible flash flooding. This
potential has been changing very quickly and we are still
analyzing the situations, but it is possible that we may issue a
Flash Flood Watch for portions of our area a little later on this
morning, so stay tuned. /29/49/12

SHORT TERM /Friday Through Saturday night/...A surface ridge
builds into the region Friday morning in the wake of the frontal
passage Thursday night. Another surface low meanwhile approaches
along the Red River valley in response to a series of shortwaves.
The series of shortwaves evolve into an upper trof which progresses
across the interior eastern states through Saturday night. The
surface low deepens while moving across the mid Mississippi River
valley Friday evening then moves off to the Ohio River valley
through Saturday morning. Rain chances associated with this
passing system are uncertain, as while a weak return flow develops
over the forecast area Friday afternoon, the system takes on a
northeastward trajectory Friday night and moves further away from
the area. At this point, have stayed close to the previous package
with small pops Friday night over just a small portion of interior
southwest Alabama but will need to continue to monitor. Dry conditions
otherwise continue through Saturday night. /29

EXTENDED TERM /Sunday Through Wednesday/...Cool northerly flow will
follow a re-enforcing cold front that moved over the area late Saturday
and Saturday night. Below seasonal temperatures return to the forecast
area in response for Sunday into the coming week. Surface high pressure
will pass north of the area, bringing southeast, then southerly flow
to the Southeast late Monday through Monday night. Temperatures rise
to a bit above seasonal norms in response to the return of the southerly
flow. A weak cold front will move south over the forecast area late
Wednesday into Wednesday night, bringing a chance of precipitation
to the area beginning Tuesday night and lasting through Wednesday.
/16

MARINE...Moderate to strong southerly flow will decrease late
tonight with a brief offshore flow on Friday. Prior to flow
decreasing, a Small Craft Advisory remains in effect for the Gulf
waters, Mississippi Sound and southern Mobile Bay for winds 15 to
20 knots gusting to around 30 knots. Small craft should exercise
caution elsewhere. Seas offshore will be at least 6 feet through
tonight. Southerly flow returns late Friday into Saturday as a
cold front approaches the area. A light northerly flow follows in
the wake of the cold front for early next week. /13/12

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Friday morning for ALZ265-266.

FL...High Rip Current Risk through Friday morning for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 1 AM CDT Friday for GMZ631-632-650-
     655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Apr 23, 4:35 AM CST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
535 AM CDT Thu Apr 23 2020

ALZ265-266-FLZ202-204-206-241045-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
535 AM CDT Thu Apr 23 2020

...TORNADO WATCH 139 IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

Severe thunderstorms are expected today. Large hail, damaging winds,
and tornadoes are all possible. The event will be ongoing early this
morning in the form of a squall line moving east across the area.
This line will generally move east across the entire area between 5
AM and 10 AM. Behind this line the atmosphere may become unstable
enough by this afternoon for another round of thunderstorms. These
storms will likely be more isolated in nature, and depending on
instability, the tornado threat will be greatest with these storms.
This secondary area of storms will be just ahead of a cold front that
will be moving east across the area late this afternoon into early
evening. The severe threat will be diminishing from west to east as
the front moves through, and should end by mid evening. The entire
area is in an Enhanced Risk of severe storms today.

In addition to the severe weather, widespread heavy rainfall,
primarily associated with the morning squall line, will be possible
today. Best chances for heavy rain will be this morning with the
line, and some localized flash flooding could be possible. But, due
to the expected fast movement of the line across the region this
morning, we are holding off on a Flash Flood Watch at this time.

Outside of thunderstorm areas, gusty southerly winds are expected
today in the 15 to 20 mph range, with occasional gusts to near 30
mph. This strong southerly flow will also produce higher surf of 3
to 5 feet along the beaches as well as a High Risk of rip currents.
We will also have to monitor for the slight possibility of some minor
coastal flooding up along the Mobile Bay Causeway late this morning
into early afternoon, but at this time it appears that impact should
be minimal.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the following
hazards.

   High Rip Current Risk.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-241045-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
535 AM CDT Thu Apr 23 2020

...TORNADO WATCH 139 IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Severe thunderstorms are expected today. Large hail, damaging winds,
and tornadoes are all possible. The event will be ongoing early this
morning in the form of a squall line moving east across the area.
This line will generally move east across the entire area between 5
AM and 10 AM. Behind this line the atmosphere may become unstable
enough by this afternoon for another round of thunderstorms. These
storms will likely be more isolated in nature, and depending on
instability, the tornado threat will be greatest with these storms.
This secondary area of storms will be just ahead of a cold front that
will be moving east across the area late this afternoon into early
evening. The severe threat will be diminishing from west to east as
the front moves through, and should end by mid evening. The entire
area is in an Enhanced Risk of severe storms today.

In addition to the severe weather, widespread heavy rainfall,
primarily associated with the morning squall line, will be possible
today. Best chances for heavy rain will be this morning with the
line, and some localized flash flooding could be possible. But, due
to the expected fast movement of the line across the region this
morning, we are holding off on a Flash Flood Watch at this time.

Outside of thunderstorm areas, gusty southerly winds are expected
today in the 15 to 20 mph range, with occasional gusts to near 30
mph.

Please listen to NOAA Weather Radio or go to weather.gov/mob
(see Fast Access Product Section) for more information about the
following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GMZ630-633>636-241045-
Northern Mobile Bay-Perdido Bay-Pensacola Bay System-
Western Choctawhatchee Bay-Eastern Choctawhatchee Bay-
535 AM CDT Thu Apr 23 2020

...TORNADO WATCH 139 IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Severe thunderstorms are expected today. Large hail, damaging winds,
and tornadoes are all possible. The event will be ongoing early this
morning in the form of a squall line moving east across the area.
This line will generally move east across the entire area between 5
AM and 10 AM. Behind this line the atmosphere may become unstable
enough by this afternoon for another round of thunderstorms. These
storms will likely be more isolated in nature, and depending on
instability, the tornado threat will be greatest with these storms.
This secondary area of storms will be just ahead of a cold front that
will be moving east across the area late this afternoon into early
evening. The severe threat will be diminishing from west to east as
the front moves through, and should end by mid evening. The entire
area is in an Enhanced Risk of severe storms today.

Outside of thunderstorm areas, gusty southerly winds are expected
today in the 15 to 20 knot range, with occasional gusts to near 25
knots.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the following
hazards.

   Tornado Watch.

Small craft should exercise caution due to moderate to strong
southerly winds through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for hazardous weather is low.

GMZ631-632-650-655-241045-
Southern Mobile Bay-Mississippi Sound-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-
535 AM CDT Thu Apr 23 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM CDT FRIDAY...
...TORNADO WATCH 139 IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Severe thunderstorms are expected today. Large hail, damaging winds,
and tornadoes are all possible. The event will be ongoing early this
morning in the form of a squall line moving east across the area.
This line will generally move east across the entire area between 5
AM and 10 AM. Behind this line the atmosphere may become unstable
enough by this afternoon for another round of thunderstorms. These
storms will likely be more isolated in nature, and depending on
instability, the tornado threat will be greatest with these storms.
This secondary area of storms will be just ahead of a cold front that
will be moving east across the area late this afternoon into early
evening. The severe threat will be diminishing from west to east as
the front moves through, and should end by mid evening. The entire
area is in an Enhanced Risk of severe storms today.

Outside of thunderstorm areas, gusty southerly winds are expected
today in the 20 to 25 knot range, with occasional gusts to near 30
knots.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Tornado Watch.
   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

GMZ670-675-241045-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
535 AM CDT Thu Apr 23 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM CDT FRIDAY...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Severe thunderstorms are expected today. Large hail, damaging winds,
and tornadoes are all possible. The event will be ongoing early this
morning in the form of a squall line moving east across the area.
This line will generally move east across the entire area between 5
AM and 10 AM. Behind this line the atmosphere may become unstable
enough by this afternoon for another round of thunderstorms. These
storms will likely be more isolated in nature, and depending on
instability, the tornado threat will be greatest with these storms.
This secondary area of storms will be just ahead of a cold front that
will be moving east across the area late this afternoon into early
evening. The severe threat will be diminishing from west to east as
the front moves through, and should end by mid evening. The entire
area is in an Enhanced Risk of severe storms today.

Outside of thunderstorm areas, gusty southerly winds are expected
today in the 20 to 25 knot range, with occasional gusts to near 30
knots. Seas building up to around 7 feet well offshore by late this
afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

In the hours before

Local storm report, Apr 23, 6:04 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
704 AM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 AM     TSTM WND DMG     2 N CHILTON             31.82N 87.84W
04/23/2020                   CLARKE             AL   EMERGENCY MNGR

            TREES DOWN ON CHILTON ROAD 4 MILES WEST OF
            HIGHWAY 43.

&&
Local storm report, Apr 23, 6:07 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
707 AM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 AM     TSTM WND DMG     SILAS                   31.77N 88.33W
04/23/2020                   CHOCTAW            AL   EMERGENCY MNGR

            TREES DOWN ON A HOUSE AND CAR.

&&
Local storm report, Apr 23, 6:12 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
712 AM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 AM     TSTM WND DMG     4 NE EVANSTON           30.95N 88.52W
04/23/2020                   GEORGE             MS   EMERGENCY MNGR

            DAMAGE REPORTED TO HOMES, TREES, AND POWER
            LINES IN THE ROCKY CREEK AREA.

&&

JFB
Local storm report, Apr 23, 6:13 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
713 AM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 AM     TSTM WND DMG     2 W HODGEWOOD           31.94N 88.34W
04/23/2020                   CHOCTAW            AL   EMERGENCY MNGR

            TREES DOWN ON COUNTY ROAD 39 AND COUNTY ROAD
            9.

&&
Local storm report, Apr 23, 6:29 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
729 AM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     TSTM WND DMG     SATSUMA                 30.86N 88.06W
04/23/2020                   MOBILE             AL   FIRE DEPT/RESCUE

            BOX TRUCK OVERTURNED ON I-65 AT MILE MARKER
            19 DUE TO HIGH WINDS.

&&
Local storm report, Apr 23, 7:46 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
846 AM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 AM     TSTM WND DMG     CITRONELLE              31.06N 88.31W
04/23/2020                   MOBILE             AL   BROADCAST MEDIA

            ROOF TORN OFF A HOUSE NEAR THE 4-WAY STOP ON
            PRINE ROAD.

&&

CGAL

The radar

The Eglin Afb radar (KEVX), 68 km away, was scanning. The volume nearest the first event began at 13:51 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Okaloosa

When
April 23, 7:51 AM CST to 7:52 AM CST
Where
Okaloosa County, 0.59 mi E of Laurel Hill
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
30.970, -86.460

Severe thunderstorm winds damaged a farm building.

Thunderstorm Wind, Santa Rosa

When
April 23, 1:35 PM CST to 1:37 PM CST
Where
Santa Rosa County, 5 mi WNW of Navarre
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.428, -86.948

High winds downed a tree on a house.

Thunderstorm Wind, Okaloosa

When
April 23, 1:47 PM CST
Where
Okaloosa County, Mary Esther
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
30.400, -86.670

Tornado, Okaloosa

When
April 23, 1:51 PM CST to 1:54 PM CST
Where
Okaloosa County, 0.46 mi SSE of Whight to 1.26 mi ENE of Ocean City
Rating
EF1
Path length
2.7 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
30.444, -86.646

A tornado touched down along Vickie Leigh road and quickly|intensified to EF-1 intensity. There was a path of numerous trees uprooted |and snapped. Winds were estimated around 90 mph in this location.

The tornado weakened and produced intermittent damage over the next |approximately 2.7 miles as it moved through the Ocean City section of north|Ft. Walton Beach. Damage in these locations were of the EF-0 intensity |with trees snapped and uprooted along with damage to home siding and roof|shingles. The intermittent track ended at Eglin Parkway just to the west |of the Highway 85 bridge into Shalimar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyThe tornado archive for Florida, 2020Warnings in Florida, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888279, 886934, 886898, 885253.